Primary biliary cirrhosis-autoimmune hepatitis overlap syndrome
- Cite this article as:
- Duclos-Vallée, JC., Hadengue, A., Ganne-Carrié, N. et al. Digest Dis Sci (1995) 40: 1069. doi:10.1007/BF02064201
- 34 Downloads
We report a case of primary biliary cirrhosis-autoimmune hepatitis overlap syndrome treated with cyclosporine A. Features of primary biliary cirrhosis were pruritus, high titer of antimitochondrial antibodies, inflammatory infiltrates surrounding interlobular bile ducts, and periportal granuloma. Features suggestive of autoimmune hepatitis were high titer of antinuclear antibodies, very high total immunoglobulins, and piecemeal necrosis. Because corticosteroids and ursodeoxycholic acid were inefficient, cyclosporine A was started at a dose of 3 mg/kg/day. A dramatic improvement in clinical condition, liver tests, and histology was noted. Discontinuation of cyclosporine A was followed by a clinical and histological relapse. Cyclosporine A reintroduction was again associated with a significant improvement. This case report suggests that in corticoresistant cases cyclosporine A could be an effective therapy for primary biliary cirrhosis-autoimmune hepatitis overlap syndrome.